Illinois, 2009

Flooding in Illinois, November 1 to 9, 2009

November 1 to 9, 2009 · NWS PAH · 3 events in 2 counties and zones

Widespread heavy rainfall events on October 27th and again on the 29th and 30th resulted in minor flooding of the Big Muddy, Mississippi, and Ohio Rivers. This flooding continued into early November.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread heavy rainfall events on October 27th and again on the 29th and 30th resulted in minor flooding of the Big Muddy, Mississippi, and Ohio Rivers. This flooding continued into early November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 5:30 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Oct 31, 5:30 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT SAT OCT 31 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAFS

&&

.DISCUSSION...
MAIN CONCERNS FOR THE ENTIRE 7 DAY FORECAST WILL BE
TEMPERATURES...WITH TRENDS HINGING ON TIMING OF A COUPLE OF FRONTS
THROUGH THE AREA.

THE MODELS ARE IN GENERAL AGREEMENT OVER THE FIRST 2 TO 3 DAYS OF
THE FORECAST. SURFACE HIGH PRESSURE WILL SETTLE OVER THE REGION LATE
TONIGHT...AND LINGER OVER THE QUAD STATE SUNDAY BEFORE SHIFTING
SOUTHEAST...AHEAD OF A COLD FRONT TO MOVE THROUGH THE REGION LATE
MONDAY AND MONDAY NIGHT.

THERE ARE 2 QUESTIONS FOR TONIGHT...WILL THERE BE ANY FOG
DEVELOPMENT...AND WILL THERE BE A BRIEF LIGHT FREEZE OVER PORTIONS
OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THE GROUND REMAINS
QUITE WET AFTER THE RAINS OF THE PAST WEEK...AND THERE SHOULD BE
DECENT RADIATIONAL COOLING CONDITIONS...ESPECIALLY AFTER 06Z. THE
PROBLEM IS THAT GOOD MIXING IS ONGOING...ALONG WITH STRONG DRY
ADVECTION. THE SURFACE HIGH WILL SETTLE OVER THE AREA...BUT WINDS
MAY NOT GO COMPLETELY CALM UNTIL NEAR DAYBREAK. GUIDANCE IS NOT
HITTING IT HARD...BUT FEEL THAT AT LEAST SOME PATCHY FOG WILL
DEVELOP THROUGHOUT THE AREA. THEREFORE WILL CAST A LARGE NET AND
MENTION PATCHY FOG OVER THE ENTIRE AREA AFTER 08Z TONIGHT.

UNDERCUT GUIDANCE A BIT FOR LOWS TONIGHT IN MOST LOCATIONS...WHICH
COULD BE DICEY GIVEN THE MOISTURE-LADEN GROUND. CURRENT GRID
INDICATES A FEW LOCATIONS GETTING DOWN TO 31 OR 32 DEGREES...WHICH
WOULD BE RATHER BRIEF. AM NOT CONCERNED ABOUT A HARD/KILLING
FREEZE...SO WILL NOT ADDRESS IT WITH ANY EXTRA PRODUCTS AT THIS TIME.

LOTS OF SUN EXPECTED TOMORROW...BUT WITH THE SURFACE RIDGE OVER THE
AREA...TEMPERATURES WILL NOT LIKELY EXCEED TODAYS LEVELS...BUT WINDS
WILL BE LIGHTER. SHOULD HAVE ANOTHER COOL NIGHT SUNDAY NIGHT...BUT
SOUTHWEST WINDS WILL BRING IN WARMER CONDITIONS MONDAY...WITH SOME
AREAS APPROACHING NORMAL.

CLOUDS WILL BE INCREASING MONDAY...AHEAD OF A CLIPPER SYSTEM THAT
WILL MOVE THROUGH THE REGION LATE MONDAY AND MONDAY NIGHT. FOLLOWED
THE 12Z GFS AND 09Z SREF MEAN FOR FRONTAL TIMING. ALTHOUGH SOME
INCREASE IN CLOUDS WILL ACCOMPANY THE FRONT...IT WILL BE TOO DRY FOR
PRECIPITATION TO DEVELOP...SO THE FORECAST WILL REMAIN DRY. A
RE-INFORCING SHOT OF COOL SURFACE HIGH PRESSURE WILL BUILD OVER THE
REGION BEHIND THE FRONT...WITH BELOW NORMAL TEMPERATURES RETURNING
FOR TUESDAY.

THE EXTENDED PERIODS BEGINNING TUESDAY NIGHT WILL BE DOMINATED BY
FAST NEARLY ZONAL FLOW ALONG THE NORTHERN TIER OF THE COUNTRY. AT
THE SURFACE...A FRONTAL BOUNDARY OR TWO WILL LIKELY SWEEP QUICKLY
EASTWARD THROUGH THE REGION. HOWEVER...TIMING FRONTS IN THIS TYPE OF
FLOW REGIME IS DIFFICULT FOR THE MODELS.

AT THIS POINT...THE BEST GUESS IS THAT A FRONT WILL MOVE THROUGH THE
REGION THURSDAY NIGHT INTO FRIDAY. CURRENT FEELING IS THAT THE FRONT
WILL BE DRY...WITH A BAND OF CLOUDS AT BEST AS IT MOVES THROUGH THE
QUAD STATE. STRONG LOW-LEVEL RIDGING TO OUR SOUTH WILL PREVENT ANY
SIGNIFICANT MOISTURE RETURN AHEAD OF IT...AND IT WILL BE MOVING TOO
FAST TO GENERATE THE LIFT NEEDED TO THOROUGHLY SATURATE THE AIRMASS
OVER THE REGION. GENERALLY FOLLOWED HPC GUIDANCE FOR FRONTAL TIMING.

TEMPERATURES WILL GENERALLY REMAIN BELOW NORMAL THROUGH THE PERIOD.
ONCE CONFIDENCE IMPROVES IN THE FRONTAL TIMING...THE TEMPERATURES
WILL LIKELY BE ACCENTUATED ABOUT IT...WITH READINGS POSSIBLY
CLIMBING TO NORMAL LEVELS AHEAD OF IT AND THEN FALLING WELL BELOW
NORMAL BEHIND IT.

&&

.AVIATION...
CLEAR SKIES AND LIGHT WINDS WILL CONTINUE THROUGH THIS TAF PERIOD AS
HIGH PRESSURE MOVES EAST ACROSS OUR REGION. DUE TO WET
GROUND...CLEAR SKIES...AND LIGHT WINDS...SOME FOG IS POSSIBLE AROUND
SUNRISE. BEST CHANCE OF FOG APPEARS TO BE AT THE FOG PRONE KCGI
SITE. PREVAILING VSBYS SHOULD BE MVFR THERE...THOUGH BRIEFLY LOWER
VSBYS ARE POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Oct 31, 3:57 AM CST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT SAT OCT 31 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CDT SAT OCT 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AREA RIVER FLOOD WARNINGS AND STATEMENTS SHOULD BE REFERRED TO
FOR THE LATEST INFORMATION REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AREA RIVER FLOOD WARNINGS AND STATEMENTS SHOULD BE REFERRED TO FOR
THE LATEST INFORMATION REGARDING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

/UPDATED TO INCLUDE MENTION OF RIVER FLOODING/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
November 1, 12:00 AM CST to November 9, 8:00 PM CST
Where
Alexander County, Thebes to 0.71 mi E of Thebes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Flooding began on the Mississippi River on the 31st of October. At the Thebes river gage, the river crested at 37.61 feet on the 4th of November. Flood stage there is 33 feet. This resulted in moderate flooding of lowland near the river. Flooding began in the villages of Thebes and Gale. Woods and fields near the river were inundated. No structures were known to have been flooded.

Flood, Jackson

When
November 1, 12:00 AM CST to November 9, 5:00 PM CST
Where
Jackson County, 2.83 mi W of Murphysboro to 2.37 mi W of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.764, -89.381

Minor flooding began on the Big Muddy River on October 31st. At the Murphysboro river gage, the river crested at 25.74 feet on the 5th of November. Flood stage there is 22 feet. Some minor flooding affected houses just downstream of Bridge Street in Murphysboro. Woods and fields in low lying areas were flooded. No structures were known to be flooded.

Flood, Alexander

When
November 2, 9:00 AM CST to November 8, 9:00 PM CST
Where
Alexander County, 1.22 mi E of Cairo to 1.94 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.998, -89.158

Minor flooding occurred on the Ohio River. At the Cairo river gage, the river crested at 42.0 feet on the 3rd. Flood stage there is 40 feet. Agricultural bottomland and low-lying areas near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199691, 199692, 199693.